Health knowledge made personal
Join this community!
› Share page:

Hypothyroid, low iron and Vitamin D. Is leg pain and weakness a thyroid symptom? Does Lexipro help?


Posted by sunshine62

Hello,

I was finally diagnosed with hypothyroidism six months ago after a year of seeking treatment for a long list of symptoms. My doctor currently has me on Synthroid 150 mg 1x daily, plus Cytomel 5mg, just recently increased to three times daily. In addition to brain fog, severe fatigue, overall body achiness, apathy, menstrual issues, and all of the other hypothyroid symptoms, I am experiencing severe leg weakness and pain that comes from deep inside my legs. My knees also ache routinely, and I have great difficulty standing or climbing stairs. At my last visit, my doctor prescribed Lexipro 5 mg at breakfast. (We tried Lexipro at bedtime for a different symptom two months ago, but I experienced insomnia.

 In your experience, have you seen this sort of leg pain and weakness as part of the hypothyroid symptom cluster? What is your opinion on Lexipro for treating this symptom?

 Re my drug treatment program, I started with Synthroid 75 mg six months ago, with no improvement. I switched MDs and started taking Armour, with great results - high energy, clear focused thinking, no body pain -- I had forgotten what it felt like to be well until I started this drug. Then the Armour manufacturer changed their formulation and all of the improvement immediately disappeared. Now I'm back on Synthroid with added Cytomel, and I see my symptoms steadily worsening, particularly the pain and weakness issues. 

 I'm curious also about the difference in patient experience on natural dessicated thyroid medications vs synthetic medications. Is it possible that my body might not respond well to the synthetic formulas? Is it possible that my leg pain and weakness might be my body's response to the Synthroid and Cytomel?

 I greatly appreciate any help you can give me. I've gone from a sparkly high-energy, happy and extroverted person to someone who wants to hide a home alone, and I'm even having trouble keeping up with my job.  Thank you for your caring and expertise.

 Sincerely,

Lisa

 
Answers (4)
Sort by: Newest first | Oldest first
I’m not sure how old these posts are but I can't leave without the following:On my journey, I was placed on synthyroid alone (hasimoto's/hypo). The first dose was 50 mcg and was tested every 3 to 6 months...unless I called and 'upped' the appt. Long story short, the solution each time was to increase the amount of synthyroid until I went hyper. At that point I decided to fire my doctor and search for one that was knowledgeable and would listen.Many months, books and googles later I found that doctors turn to synthyroid because it's cheaper and easier for distribution and, for the most part, many patients respond decently to it. Also, there is controversy over labs and which tests are sufficient for diagnoses. The bottom line is, for accurate testing, the free T3 and T4 need to be tested along with the standard TSH and for good measure, antibodies. For the synthyroid 'ineffectiveness', like it was for me, most people respond better to the alternative Levoxyl. I recommend highly a book called The Thyroid Solution by Rhida Arem. It explains how the thyroid works, meds, foods, vits, and so much more. For the other symptoms, know that thyroid deficiencies can also mean low iron and vitamin d levels which will definitely cause the aches you're experiencing. You can have those checked at your own request without cause. If a doctor doesn't at your request then it's time to go elsewhere. That's basic MD knowledge, not just specialist. I hope this helps anyone that comes by this post. Thyroid patient since 2006. Misdiagnosed for a year and 5 doctors later, received proper treatment. Now leveled out and living a normal life again. I'm on a T3/T4 routine and 2000 ui of Vit D daily. That is what my body responds to - don't give up...be proactive in your health. Something will work for you - fight for it.

 

Gee, this sounds exactly like my symptoms! First my doctor told me I had sacroilitis and was treating me with Neurontin, Mobic and Ultram combination.  As the symptoms kept getting worse I chose to go to a neurologist on my own who ordered an MRI.  The MRI showed no neuropathy and no signs of sacroilitis.  The Neurologist then referred me to a Rheumatologist who ran a complete blood work-up and then told me that he believed I had Central Pain Syndrome.  My family doctor had never heard of central pain syndrome.  My symptoms continued to get worse to the point I just wanted to stay in bed, even though it hurt to lay down.  I made an appointment with my regular doctor to go over the results of the Rheumatology reports and my regular doctor stated she had never heard of central pain syndrome before and that she still believes I have sacroilitis...(this was ruled out already).  I went back to the rheumatologist who then told me it sounded like Type IV Neuropathy.  I looked up the symptoms for this and I cannot say that it sounds very much like my situation.  The Rheumatologist ordered more blood work such as "ANA Immunoflourescence, IFF; B12, B6 and folate. He ordered tests for Hepatitis B surface antigen and antibody as well as hepatisis C antigen.  The coding for the tests are 782.0 and 719.49.  I am just completely discusted without a diagnosis.  I am at the point where I am terrified to apply for a job for fear that I wouldn't be able to perform simple work related tasks.  The quality of my life has gone completely down the tube and I am fed up without a diagnosis.  All I can say to you my dear is to keep hanging in there and fight for a diagnosis.  There has to be something out there that  describes what we are going through.  It is just rediculous and I feel for you....Keep hanging in there.
i am experiencing cramps in toes and leg pain after starting cytomel with the synthroid i have taken for years.  please let us know if anyone else out there has had this experience.
Check your pituitary gland.  My father ad a tumor and it caused leg weakness as well as abnormalities in production of other hormones includign the thyroid hormone.
NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: